Provillus, hair loss, dandruff, oily hair, photosensitive, prednisone regimen, antihistamines. Will it be cured?

default
Posted on Fri, 25 May 2012 in Skin Hair and Nails
Question: Scalp irritation from Rogaine
====================
About a month ago, I decided use Provillus. Provillus has herbal DHT blocker and a topical step (5% minoxidil)

After a week I had scalp irritation. Felt like thousands of pins on scalp, was extremely photosensitive, had white residue on scalp, oily hair, and lots of hair loss. I stopped using everything

After about a week, Doc put me on a 10 day prednisone regime. 50 mg for two days, followed by 40 mg for two days, until I had two days of 10 mg. After about 3 days, I had no irritation or hair loss. I visited my general physician and he advised me to stop the prednisone at this time. I did.

Since then my hair loss, photosensitivity, and pain were increasing daily. About three days ago i was again really photosensitive, pins in scalp, hair loss, oily hair. My scalp was just plain swollen. Visited another dermatologist, she said the pins in scalp pain where my histamine attacking my hair, put me on antihistamines (allegra and benadrly). She also gave me some Luxiq (betamethasone valerate foam) 0.12% to use if i thought i needed it. She mentioned that I could double the dose of the antihistamines if required. I have been using allegra and benadrly for about three days now, it does control the pain and hair loss to some extent, but I am taking a lot of this (about double the package recommended dose) and I feel I am right at the edge If I am about due for my next dosage, I'll already start feeling pain and see hair loss

Questions

1) How long can I expect this really bad phase of my life to last

2) Would you agree with simply using antihistamines

3) What is Luxiq and what will this do for me.

2) Is there a topical solution I can place on my scalp or shampoo I can use.

3) Will the hair that I lost because of this bad move come back


One side note is that i was using the Force Factor supplement at the same time I was using the provillus. i also stopped using this when the irritation started.

Much thanks Doc
doctor
Answered by Dr. Bharat Chawda 3 hours later
Hello.

Thank you for posting the query.

You have provided with good information regarding your hair problem and it is a very good description. I appreciate it.

Provillus contains 5% minoxidil, and at times it has been seen that it can lead to irritant reaction on scalp. Probably this is what you have developed.This may lead to irritation, itching and redness of scalp.

Now to answer your questions step by step :
1) How long can I expect this really bad phase of my life to last ?

It may last for couple of weeks provided you take good medicines for that.

2) Would you agree with simply using antihistamines ?

Antihistaminics are important, but only antihistaminics won't help you. You need to take oral steroids also (as was given to you earlier). You also need to apply topical steroid lotion (like Luxiq ), along with this also take a course or oral antibiotics (preferably Macrolides).

3) What is Luxiq and what will this do for me?

Its a topical steroid to reduce inflammation, redness & irritation.

4) Is there a topical solution I can place on my scalp or shampoo I can use.

I think the one you are using (luxiq) is good.

5) Will the hair that I lost because of this bad move come back

The hair you have lost due to the irritant effect of the solution, should come back in due course of time.

The force factor might not have anything to do with the irritant effect you had.

Hope I've answered your query. Should you have additional concern regarding the same ,I would be happy to address it.

Regards,
Dr.Bharat chawda
Above answer was peer-reviewed by : Dr. Jyoti Patil
doctor
default
Follow up: Dr. Bharat Chawda 4 days later
Much thanks Doctor.

My new dermatoIogist put me on a 12 day regime of prednisone along with the antihistamines. After about 3 days the situation seems to be getting better. The stinging seems to have shrunk to a small area of my scalp (yes the main area of my scalp I applied the provillus to). I have an appointment with the dermatologist again on Tuesday to check on the progress and to discuss possibly going on antibiotics.

Seems stopping the prednisone during the first regime was not a good idea. I sense I could have been out of the woods a few weeks ago (and with a lot more hair on my head)

I tried the Luxiq. However, it seemed to cause more irritation and hair loss. I was wondering if it could be the alchohol in the delivery solution that I am allergic to.

Thanks again
doctor
Answered by Dr. Bharat Chawda 4 hours later
Hi!,

Thank you for writing back,

I am glad that you are recovering .Prednisolone works good in acute conditions.

If luxiq is causing irritation you can try a different brand containing topical steroid. It would be much better if you take it along with a oral antibiotic, just to cover any secondary infection.

You might be right regarding alcohol or may be some preservative causing the irritation. A change of brand might help. You could discuss the same with your dermatologist in your next visit.

“ Wish you Good Health”

Regards,
Dr.Bharat chawda


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Bharat Chawda 2 days later
Thank-you Doctor,

Your advise has proven to be right on. I only wish I had followed your advise from the very beginning of this event. This problem probably would have been solved 3 weeks ago.

I did go see the doctor yesterday, and I am on an oral antibiotics regime now.

Thanks again.
doctor
Answered by Dr. Bharat Chawda 5 hours later
Hello again dear,

Thank you for your appreciation .

Its good that you are put on oral antibiotic also. I hope and wish that you recover soon .


"Wish you good health"

Regards,

Dr.Bharat chawda


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Bharat Chawda

Dermatologist

Practicing since :1996

Answered : 988 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Scalp irritation

doctor1 MD

i have a hard lump on the bottom of my right occipital bone an inch or two behind the ear, on the outside of the skull, near the bottom. is it...

doctor1 MD

Please help me and guide me. I had an unprotected sex with my girl friend in Nov, 2005. At that time I didn’t thought about HIV and didn’t went for...

doctor1 MD

I have scalp problems Itching dry scalp that makes hard scabs (no redness )

doctor1 MD

hello. i am 27 years old and suffering from hair loss problem.my dermatologist recommended me FINALO, EXTEND FORTE, BEST-10 and MORR 12.5% TOPICAL...

doctor1 MD

I have had an intermittent scalp itching and occasionally develop inflammation points and sores. I was prescribed a clear liquid topical solution...

Get personalised answers from verified doctor in minutes across 80+ specialties

133 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2